Vitamin B-3, or niacin, is necessary for a variety of functions in your body, but its role in cardiovascular health has been of special focus. Its ability to affect cholesterol levels has garnered particular attention, especially considering that one in six adults in the United States has high cholesterol, according to the Centers for Disease Control and Prevention. Yet taking high doses of this vitamin can have significant side effects, including flushing. Talk with your doctor about niacin therapy and whether it is safe for you.
Video of the Day
Taking niacin in doses of 50 milligrams or more is associated with flushing. Flushing causes skin redness and burning sensations in the facial and chest areas. You may experience itchy skin as well. The higher the dosage, the more pronounced this effect becomes. Dosages much higher than 50 milligrams are needed to be effective for cardiovascular purposes.
It's possible to combat the effects of niacin flushing. Although dosages above 1,000 milligrams are required for cardiovascular treatment, your doctor will likely start you out on 500 milligrams a day. The number of milligrams is gradually increased over time until you reach an adequate dosage. Taking an aspirin 30 minutes before the niacin is also effective at reducing flushing; however, this medication has its own health risks, so consult your doctor before taking it. Extended-release niacin, available only by prescription, lowers the likelihood of developing flushing symptoms as well, reports Dr. Michael Miller, a cardiologist at the University of Maryland Medical Center.
Things to Avoid
Taking niacin with food also limits flushing, but watch what you choose to consume. Both spicy foods and alcohol may increase flushing. You should also avoid spending time in hot climates, as this can worsen side effects. Always take niacin on schedule, because missing doses may trigger flushing, even if you previously stopped experiencing this effect. This is because tolerance to niacin fades quickly once you quit taking it. Do not use no-flush niacin available over the counter, as it is not effective.
Other Side Effects
Flushing is far from the only potential side effect of niacin therapy. Possible gastrointestinal effects include nausea, gas and diarrhea. It is also possible to develop an irregular heartbeat, dizziness or lightheadedness. Liver damage is a major concern, making regular organ function tests a priority while on this therapy. Stomach pain, bloody stool and skin yellowing are signs of liver problems. Extended-release prescription niacin, however, may be less likely to cause liver dysfunction, the NYU Medical Center reports.
- Centers for Disease Control and Prevention: Cholesterol Fact Sheet
- University of Maryland Medical Center: Vitamin B3 (Niacin)
- NYU Medical Center: High Cholesterol
- University of Maryland Medical Center: Niacin Plus Statin vs. Statin
- American Family Physician: Over-the-Counter Niacin Preparations for Dyslipidemia